Browse

You are looking at 1 - 4 of 4 items for :

  • Prednisolone x
Clear All
Open access

Kaja Grønning, Archana Sharma, Maria Adele Mastroianni, Bo Daniel Karlsson, Eystein S Husebye, Kristian Løvås and Ingrid Nermoen

Summary

Primary adrenal lymphoma (PAL) is a rare cause of adrenal insufficiency. More than 90% is of B-cell origin. The condition is bilateral in up to 75% of cases, with adrenal insufficiency in two of three patients. We report two cases of adrenal insufficiency presenting at the age of 70 and 79 years, respectively. Both patients had negative 21-hydroxylase antibodies with bilateral adrenal lesions on CT. Biopsy showed B-cell lymphoma. One of the patients experienced intermittent disease regression on replacement dosage of glucocorticoids.

Learning points:

  • Primary adrenal lymphoma (PAL) is a rare cause of adrenal insufficiency.
  • Bilateral adrenal masses of unknown origin or in individuals with suspected extra-adrenal malignancy should be biopsied quickly when pheochromocytoma is excluded biochemically.
  • Steroid treatment before biopsy may affect diagnosis.
  • Adrenal insufficiency with negative 21-hydroxylase antibodies should be evaluated radiologically.
Open access

Joanna Prokop, João Estorninho, Sara Marote, Teresa Sabino, Aida Botelho de Sousa, Eduardo Silva and Ana Agapito

Summary

POEMS syndrome (Polyneuropathy, Organomegaly, Endocrinopathy, Monoclonal protein and Skin changes) is a rare multisystemic disease. Clinical presentation is variable, the only mandatory criteria being polyneuropathy and monoclonal gammapathy in association with one major and one minor criterion. Primary adrenal insufficiency is rarely reported. We describe a case of a 33-year-old patient, in whom the presenting symptoms were mandibular mass, chronic sensory-motor peripheral polyneuropathy and adrenal insufficiency. The laboratory evaluation revealed thrombocytosis, severe hyperkalemia with normal renal function, normal protein electrophoresis and negative serum immunofixation for monoclonal protein. Endocrinologic laboratory work-up confirmed Addison’s disease and revealed subclinical primary hypothyroidism. Thoracic abdominal CT showed hepatosplenomegaly, multiple sclerotic lesions in thoracic vertebra and ribs. The histopathologic examination of the mandibular mass was nondiagnostic. Bone marrow biopsy revealed plasma cell dyscrasia and confirmed POEMS syndrome. Axillary lymphadenopathy biopsy: Castleman’s disease. Gluco-mineralocorticoid substitution and levothyroxine therapy were started with clinical improvement. Autologous hematopoietic cell transplantation (HCT) was planned, cyclophosphamide induction was started. Meanwhile the patient suffered two ischemic strokes which resulted in aphasia and hemiparesis. Cerebral angiography revealed vascular lesions compatible with vasculitis and stenosis of two cerebral arteries. The patient deceased 14 months after the diagnosis. The young age at presentation, multiplicity of manifestations and difficulties in investigation along with the absence of serum monoclonal protein made the diagnosis challenging. We report this case to highlight the need to consider POEMS syndrome in differential diagnosis of peripheral neuropathy in association with endocrine abnormalities even in young patients.

Learning points:

  • POEMS syndrome is considered a ‘low tumor burden disease’ and the monoclonal protein in 15% of cases is not found by immunofixation.
  • Neuropathy is the dominant characteristic of POEMS syndrome and it is peripheral, ascending, symmetric and affecting both sensation and motor function.
  • Endocrinopathies are a frequent feature of POEMS syndrome, but the cause is unknown.
  • The most common endocrinopathies are hypogonadism, primary hypothyroidism and abnormalities in glucose metabolism.
  • There is no standard therapy; however, patients with disseminated bone marrow involvement are treated with chemotherapy with or without HCT.
Open access

Sulaiman Haji Ali, K Aljenaee, W A Wan Mahmood and M Hatunic

Summary

Hypothyroidism is a recognized side effect of thalidomide drugs. We herein report a case of 83-year-old Irish female with a diagnosis of multiple myeloma and a background history of type 2 diabetes mellitus and hypertension. Our patient received pomalidomide and multiple courses of chemotherapy and achieved very good initial response for her multiple myeloma but subsequently she relapsed. She did not have any past history of thyroid disease or family history of thyroid disorders. Prior to treatment with pomalidomide, her thyroid function test was completely normal. She was commenced on pomalidomide in February 2017. Four weeks post treatment, she presented with worsening fatigue, and as a part of her workup, a thyroid function test was performed. Her free T4 was low at 7.2 pmol/L (reference range: 9.0–20.0) while her TSH was elevated at 44.7 mIU/L (reference range: 0.35–4.94). Pomalidomide treatment was terminated, and she was commenced on thyroid hormonal therapy replacement therapy with thyroxine with good clinical and biochemical response. Practitioners prescribing pomalidomide should be aware of this potential complication and patients who are receiving immunomodulatory drugs like pomalidomide should undergo regular thyroid hormone levels screen.

Learning points:

  • Overt hypothyroidism is a side effect of pomalidomide.
  • Thyroid function test should be included as a screening test with regular review in patients receiving pomalidomide.
  • Unexplained worsening fatigue in patients receiving pomalidomide should raise the possibility of overt hypothyroidism.
Open access

Beverly T Rodrigues, Zulfiquer Otty, Kunwarjit Sangla and Vasant V Shenoy

Summary

Autoimmune hypophysitis (AH) has been previously described in a typical demographic population, primarily women in the reproductive age group and perinatal period. The era of immune modulation using anti-cytotoxic T-lymphocyte-associated antigen 4 biological therapy (ipilimumab) against advanced cancers like metastatic melanomas has now resulted in a new form of hypophysitis being increasingly recognised under a spectrum of immune-related adverse events. Drug-related AH often presents with subtle symptoms and a pituitary mass, with the potential for fatality necessitating wide awareness and a high index of clinical suspicion given that it is usually treatable. We describe below two cases of AH within the last three months at our centre, which were treated with different regimens and produced good endocrine outcomes.

Learning points

  • AH is a new and defined clinical entity occurring as a side effect of ipilimumab, which enhances immune-mediated destruction of metastatic melanoma.
  • It can present insidiously and have life-threatening complications related to hypocortisolism, hence a high index of clinical suspicion must be exerted by treating physicians, and seems to result in resolution of pituitary masses and variable improvements of pituitary function.
  • Clinical improvement, radiological resolution of pituitary masses and variable normalisation of pituitary function are possible with early treatment with high-dose oral or i.v. steroids and hormone replacement therapy, although duration and dosing protocols are unclear at this stage.
  • Ipilimumab should continue to be prescribed as treatment for metastatic melanoma; however, close clinical observation of patient's progress must be maintained while they are on this drug.
  • Predictive factors for onset of AH remain unclear and it is imperative that AH is distinguished from pituitary metastases.
  • Further studies are required to determine the safety of continuing therapy with ipilimumab in patients who have developed AH while on treatment.